Wyoming, 2023

Flood in Wyoming, May 22 to 28, 2023

May 22 to 28, 2023 · NWS RIW · 1 event in 1 county or zone

Melting of record to near-record snowpack brought a period of flooding along the Salt River in Star Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Melting of record to near-record snowpack brought a period of flooding along the Salt River in Star Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 22, 4:30 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, May 22, 4:30 PM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
530 PM MDT Mon May 22 2023

.DISCUSSION...(This Afternoon through Sunday
Issued at 1130 AM MDT Mon May 22 2023

An upper level low has moved over the PACNW this morning, which will
help turn the upper level flow more southwesterly through the day.
Smoke has started to clear out of far western portions already, as
indicated by visible satellite imagery. This trend is expected to
continue through the rest of the day and tonight, as the associated
trough from the upper low moves over the Cowboy State. This trough,
along with upper level divergence, will also help initiate the lift
and instability for showers and thunderstorms to develop over the
mountains this afternoon. Differential heating and anomalously high
precipitable water (PW) values will also contribute to this
convective activity. Strong gusty outflow winds will be the main
threat from the stronger storms, as large dewpoint depressions will
be in place. Locally heavy rain cannot be ruled out, as mid level
winds will be light up to 15 kt.

Afternoon and evening showers and thunderstorms will occur again
Tuesday, as an additional shortwave over UT moves northward tonight
and reaches western WY by the afternoon. This convective activity
will be more widespread across the CWA, with showers gradually
ending by early Wednesday morning. The southwest flow aloft will
continue Wednesday, as a separate upper low develops over northern
CA. This would also continue the moisture advection, tapping into
the Pacific moisture and shortwaves rotating around the low. The
Gulf (of Mexico) looks to also be open, but any impacts from this
moisture will likely stay confined to CYS' CWA. This pattern of
diurnal convection will continue through the rest of the week,
with the upper low over CA getting kicked out over the Desert
Southwest Friday and moving toward the Cowboy State Saturday.
Conditions will remain unstable Sunday, as the low fills as it
moves over eastern MT. Rises in river and creeks from mountain
snowmelt will continue, especially over far western portions, as
temperatures remain above normal through the week.

&&

.AVIATION...For the 00Z TAFS through 00Z Wednesday
Issued at 530 PM MDT Mon May 22 2023

VFR conditions prevail with only brief MVFR possible in
association with convective showers/thunderstorms. These showers
and storms continue to track east-northeast across the state
before beginning to dissipate around sunset. Tuesday will be
similar to today with light winds during the day and scattered
afternoon showers/thunderstorms. Convection is expected to start
popping shortly after 18Z Tuesday with all terminals seeing VCTS
by the end of the period. Any convection has the possibility to
produce brief gusts of 30 to 40 knots.

Mid- and upper-level smoke will remain through the evening, but the
southwest flow aloft will prevent any further intrusion of Canadian
wildfire smoke through the forecast period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 1130 AM MDT Mon May 22 2023

Showers and thunderstorms will develop over western and northern portions
this afternoon, as well as southern portions of zone 279. The
chance for wetting rain will generally be confined to the mountain
areas this afternoon, with a better than 40 percent chance of
wetting rain by Tuesday afternoon. Overall, temperatures remain
above normal through Wednesday, although there will be a slight
downturn in the west beginning today and east of the Continental
Divide starting Tuesday. Smoke dispersal today is expected to be
very good to excellent for all but the far west where good
dispersal will be found. Taking a peek ahead, the general weather
pattern favors scattered daily afternoon and evening showers and
thunderstorms, particularly across the west and north, along with
slightly above normal temperatures.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...LaVoie
AVIATION...Dziewaltowski/CNJ
FIRE WEATHER...CNJ/LaVoie
Hazardous weather outlook, May 22, 2:30 AM MST, 16 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
330 AM MDT Mon May 22 2023

WYZ001>020-022>030-231300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
330 AM MDT Mon May 22 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Scattered thunderstorms develop over the western mountains and
valleys in the early afternoon before spreading into the central
basins by early evening. Gusty outflow wind will be the primary
hazard. Slightly cooler temperatures may slow mountain snowmelt,
but creeks and rivers, mainly across far west Wyoming and in the
foothills, will continue to run high.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Another round of scattered showers and thunderstorms.
Mountain snowmelt continues to keep water levels elevated on
far west creeks and rivers.

Wednesday through Sunday...The coverage of showers and
thunderstorms increases, with the best chance coming across far
west and northern Wyoming. Mountain snowmelt continues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Special weather statement, May 22, 1:06 PM MST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Riverton WY
206 PM MDT Mon May 22 2023

WYZ017-018-222030-
Wind River Basin-Lander Foothills-
206 PM MDT Mon May 22 2023

...A strong thunderstorm will impact rural sections of Fremont
County through 230 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Sand Draw, or 21 miles southeast of Lander, moving
northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4267 10843 4281 10830 4274 10819 4264 10837
TIME...MOT...LOC 2004Z 224DEG 14KT 4268 10836

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Dziewaltowski
Special weather statement, May 22, 1:39 PM MST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Riverton WY
239 PM MDT Mon May 22 2023

WYZ017-018-222115-
Wind River Basin-Lander Foothills-
239 PM MDT Mon May 22 2023

...A strong thunderstorm will impact rural sections of Fremont
County through 315 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Sand Draw, or 17 miles east of Lander, moving northeast
at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Fremont County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4269 10838 4274 10846 4288 10839 4277 10820
TIME...MOT...LOC 2037Z 222DEG 14KT 4275 10839

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Dziewaltowski
Special weather statement, May 22, 2:01 PM MST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Riverton WY
301 PM MDT Mon May 22 2023

WYZ020-222130-
Natrona County Lower Elevations-
301 PM MDT Mon May 22 2023

...A strong thunderstorm will impact portions of west central Natrona
County through 330 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm near
Waltman Rest Area, or 41 miles east of Shoshoni, moving northeast at
10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hiland, Waltman Rest Area and Waltman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4298 10729 4302 10740 4318 10734 4311 10709
TIME...MOT...LOC 2100Z 206DEG 8KT 4304 10732

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Wittmann
Special weather statement, May 22, 2:03 PM MST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Riverton WY
303 PM MDT Mon May 22 2023

WYZ010-222130-
Northeast Johnson County-
303 PM MDT Mon May 22 2023

...A strong thunderstorm will impact portions of northeastern Johnson
County through 330 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Buffalo, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Johnson County.

This includes Interstate 90 between mile markers 64 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4439 10606 4417 10647 4428 10663 4456 10634
      4456 10630
TIME...MOT...LOC 2103Z 225DEG 16KT 4428 10649

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Dziewaltowski
Special weather statement, May 22, 2:46 PM MST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Riverton WY
346 PM MDT Mon May 22 2023

WYZ020-222215-
Natrona County Lower Elevations-
346 PM MDT Mon May 22 2023

...A strong thunderstorm will impact portions of west central Natrona
County through 415 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hiland, or 38 miles east of Shoshoni, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hiland around 355 PM MDT.

Other locations in the path of this storm include Waltman Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4306 10742 4314 10745 4320 10727 4305 10720
TIME...MOT...LOC 2146Z 257DEG 7KT 4311 10737

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Wittmann

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lincoln

When
May 22, 7:00 PM MST to May 28, 5:00 PM MST
Where
Lincoln County, 1.11 mi SE of Auburn to 1.53 mi SSE of Auburn
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.787, -110.986

Minor impacts from flooding confined to low lying areas near the river. No damage was reported to transportation infrastructure or property. Maximum flow of around 3500 CFS occurred from May 25 through May 26 at the Salt River near Etna river gauge.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103684.